Metformin

bleweyes
By bleweyes Latest Reply 2011-04-18 12:22:26 -0500
Started 2011-04-15 13:18:07 -0500

My doctor has me on Metformin. Two in the morning and two in the evening. It upsets my stomach. Not everyday, but most days. Does anyone else experience this with metformin? Any suggestions?


16 replies

pkwillhoite
pkwillhoite 2011-04-18 12:22:26 -0500 Report

Good morning!! I am also on metformin and I take 1000mg in the am and 1000mg in the pm and it upset my stomack for a while. I have been taking it regularly for the last 3 months and it is pretty much over I guess. For the last 3-4 days I have been fine. I hope this helps you to know that it can go away ( the upset stamach). Just keep taking it and let the dr know how it works for you and maybe she can help with advice.

knit57
knit57 2011-04-18 12:01:33 -0500 Report

I take 1000mg morning and night. I don't have any problems with it, I too have taken it with and without food. I do know some people who cna't take it without food. I also have a friend who is on 2,500 twice a day - some people tollerate it and others don't - tell your Dr. there are other choices out there.
According to my PCP Metformin is the current drug of choice - so they try it first.

Good Luck.

Nonna2Three
Nonna2Three 2011-04-18 08:58:14 -0500 Report

I take 500mg twice a day. I have actually taken it without food and had no stomach issues. Any of the listed side effects that I could possibly identify are issues I had before starting Metformin such as headache & weakness. And I would not be opposed to having the diarrhea side effect hit me since I spend a small fortune on Benefiber (and have for years) just to keep me regulated.

I have not read where heat flashes/prolonged spells were a side effect, but if they are then I could go either way on blaming Metformin. And that may not be the Metformin since I know I was suffering from the heat last summer (before my diagnosis & before staring Metformin).

I don't know if heat flashes/prolonged spells are associated with Diabetes or not. It seems they only started in the last year or so and that makes me suspect Diabetes more-so than Metformin. And since I had to have a complete hysterectomy over 17 years ago I don't blame "The Change". I went through a period of time while my body adjusted to the forced menopause, but once that adjustment was over I had NO hot flashes for many years - until this last year or so. For that reason I lean more toward blaming Diabetes, but then again, is that even a side effect or symptom of Diabetes - maybe not - it may just be my body getting older & more cantankerous.

Joyce Hill
Joyce Hill 2011-04-16 22:59:50 -0500 Report

My doctor put me on 500 mg of metformin 2 pills twice a day, can't take that much and get very far from the bathroom and not in a good way. I stopped taking that dosage, told the dr. twice and she didn't respond either time. What is a patient to do but what she thinks is best for her own body.

jayabee52
jayabee52 2011-04-17 13:08:58 -0500 Report

Tell Dr again! And let Dr know that you've stopped that dosage (are you taking any Met. now?) and why you have stopped. Ask if Met extendsed release may work better for you.

donna62M
donna62M 2011-04-16 22:36:39 -0500 Report

metformin put me into lactic acedosis because of drug reactions…I now take insulin twice a day…

runthe
runthe 2011-04-16 22:05:31 -0500 Report

Do not get me started about metformin. I started on 500mg 2 times a day and then was increased to 1000 2 times a day. I stayed so sick from them that my doctor finally took me off of them. Eventually I was put on insulin. Now I take Insulin 2 time a day and actos in the morning…

garysgal
garysgal 2011-04-16 21:07:39 -0500 Report

I take it 2x a day and so far I have loss of appetite and some heat flashes, but nothing too bad. Occassionaly I have an upset stomach, but nothing I can't live with. My Dr. told me to cut the dosage for a few days to see how the heat flashes went, and then go back on full strength and I tried that, but I still get them off and on. I think it is just that it affects everyone differently and maybe there is another med. out there that will work better for someone and not so good for someone else.

June Tademy
June Tademy 2011-04-15 20:39:06 -0500 Report

Metformin and I did not see eye to eye. My first doctor just kept forcing it on me. Harlan is correct, you will loose the weight because you stay in the rest room and you just cannot eat because of the abdominal. pain, it is not for everyone. Finally I changed doctors and the endrocronologist put me on the extended version of metformin, it really did help. The other doctors had me on 1000 twice a day and it was not good for my kidneys. I no longer take meformin, you should talk to your doctor and lt them know what is going on with you. We have diabetes but we do have to suffer. Just speak up

Gimpalong
Gimpalong 2011-04-16 00:18:46 -0500 Report

June, I take two Metformin in the morning and one at bedtime. Mine are the extrended release medication. I also have to take Novalog insulin three times a day. My doctor told me not to take the Metformin on an empty stomach. Once in awhile when I'm in a hurry, I forget to take with food, and I do have minor problems. I alway have a snack of nuts, oatmeal bars, etc. I will eat one of those to get something on my stomach, and then I am alright.

June Tademy
June Tademy 2011-04-16 11:32:57 -0500 Report

Very good, I did not mind the extended release of Metformin at all, but the other just did not agree with me whether I ate or not. Keep up the good work and always eat before taking any medicine, even if it is a snack. Good luck to you and Bless You

Harlen
Harlen 2011-04-15 18:58:17 -0500 Report

I did when I was on it I had to get off it
It was so bad that I wad unable to eat maybe thats why they sey irt will help you loes Lbs lol
Best wishes
Harlen

Mizzgreenjeanz
Mizzgreenjeanz 2011-04-15 14:26:09 -0500 Report

My doctor asked me to work up to my full dose…so that way I didn't have the side effects full blow. I only take one in the morning and one at evening meal…but at first I just did one with lunch daily…until I had the symptoms under control and then I increased. The symptoms do pass. Just takes time for your body to adjust.

kdroberts
kdroberts 2011-04-15 13:29:54 -0500 Report

Eat it during a meal, not before or after or on an empty stomach. If you aren't taking it already, see if you can switch to the extended release version.

Next Discussion: Appointments »